Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Apr 29, 2018, 6:05 PM MDT for Dawson County, Prairie County, Montana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2018, 6:05 PM MDT (00:05 UTC)
- Expired
- Apr 29, 2018, 7:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dawson County, MT, Prairie County, MT
The radar
The Glasgow radar (KGGW), 169 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:50 PM MDT, 3 hours 15 minutes earlier.
Area forecast discussion, Apr 29, 2:50 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 250 PM MDT Sun Apr 29 2018 .DISCUSSION... AFTERNOON DISCUSSION: Synoptic Setup: A hot high pressure ridge runs from New Mexico through eastern Nebraska and the Dakotas. A large trough has moved inland over the Pacific Northwest. Between these two large features southwest to southern flow pattern has set up with multiple jets and pacific moisture. developing ridge lies behind the trough in the northeast Pacific. This afternoon into tonight: With the cold front through the area, an upper level disturbance is entering on its heels from the west and clearing out skies over southeastern zones. This is now destabilizing the surface layer and if heating becomes sufficient could couple with the lift from the passing disturbance to generate enough CAPE for entering thunderstorms from the southwest MT mountains. When thunderstorms reach the Yellowstone valley CAPE may slacken and become insufficient to hold them up with possible collapses leading to a strong gusty wind threat. By the late evening only rains showers should be left to continue on through the overnight hours. Monday to Tuesday night: A sub-synoptic ridge/trough couplet will move across the area as a progressive wave pattern begins to set up. Skies will be variable and any chance for rain will be small with only a couple hundredths of an inch possible. Wednesday through Friday night: Progressive pattern continues with models becoming out of phase with each other in ensembles. Due to ridges and troughs blending elements such as winds speed and direction along with PoPs and Temp become washed out in the forecast with low confidence. Meanwhile, the ridge off shore in the northeast Pacific will begin migrating inland over the Desert Southwest. Saturday onward: Ridge over the Desert Southwest begins to solidify and model consensus re-locks onto this feature. This should begin warming the weekend with moderate confidence. GAH 830AM UPDATE: Changes to the forecast were based on current radar trends. Most echos are light, however these echos were not far enough east to be accounted by PoP fields in the hourly data through Noon. Chance for thunder was also increased slightly for the day as lightning has already been observed by Content and Jordan. Model and morning upper air soundings however appear to be drier and have pulled back a lot of CAPE across the region to generate lightning. GAH MORNING DISCUSSION: The upper ridge has shifted off into the Dakotas, leaving Montana in southwest flow aloft ahead of the approaching closed low. This flow does contain plenty enough Pacific moisture and energetics to sustain convective showers through much of central Montana, currently shifting slowly to the east. For today, showers are expected to be scattered and discontinuous throughout the region. With daytime heating and destabilization being best realized in the southeast, this will be the prime zone for thunderstorms that could be fairly strong, which is consistent with the narrative from SPC this morning. The low will essentially come to a stop on Monday morning as the low over the Great Lakes region gains in strength and essentially throws up the block on the western system. This will cause the low to stack and fill in, transforming into a deep upper-level trough. Smaller scale disturbances embedded in this flow will deepen/strengthen the trough through the first half of the week, thus prolonging the below normal temperatures and chances for accumulating precipitation for many locations. As the eastern low moves off the Canadian coast through Nova Scotia and Newfoundland, there finally will be a pattern conducive to allowing the deep western trough to translate off to the east, and return the region to a ridge pattern, which will mean a warmer and drier pattern for Montana to end the week. Bigelbach && .AVIATION... THUNDERSTORMS: Will be possible this afternoon between 21 to 03Z for KGDV and KSDY. Main threat with these storms will be collapsing cells leading to gusty to damaging winds. Confidence is low however and they have not been included in the TAFs yet. FLIGHT CAT: VFR to MVFR. SYNOPSIS: An upper level disturbance will spread cloud cover across the area and increase chances for precipitation later tonight. Ceilings will remain VFR until early Monday morning, when they drop to MVFR. WIND: Northwest at 10 to 15 kts with gusts up to 25 kts this afternoon... Veering to the north by Monday. GAH && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
In the hours before
Special weather statement, Apr 29, 5:03 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Glasgow MT
503 PM MDT SUN APR 29 2018
MTZ026-292330-
Prairie MT-
503 PM MDT SUN APR 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PRAIRIE COUNTY
UNTIL 530 PM MDT...
At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Terry, moving north at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Terry, Zero and Calypso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4657 10545 4660 10545 4660 10549 4666 10549
4666 10558 4668 10558 4691 10550 4679 10503
4657 10527
TIME...MOT...LOC 2302Z 201DEG 30KT 4664 10544
MickelsonSpecial weather statement, Apr 29, 5:58 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Glasgow MT
558 PM MDT SUN APR 29 2018
MTZ025-026-300045-
Dawson MT-Prairie MT-
558 PM MDT SUN APR 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PRAIRIE AND SOUTHWESTERN
DAWSON COUNTIES UNTIL 645 PM MDT...
At 557 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fallon to 24 miles east of Miles City.
Movement was northeast at 30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Glendive, Terry, Fallon, West Glendive, Hoyt, Mildred, Zero, Calypso,
Forest Park and Marsh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4657 10524 4657 10545 4660 10545 4660 10549
4666 10550 4713 10538 4724 10468 4666 10466
4666 10473 4661 10474 4661 10486 4657 10486
4657 10498 4654 10499 4654 10524
TIME...MOT...LOC 2357Z 200DEG 84KT 4692 10511 4641 10533
MickelsonThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 6:46 PM MDT | Special Weather Statement | GGW | Dawson, Richland, Wibaux | 44 min |
| Apr 29, 7:07 PM MDT | Areal Flood Warning | GGW | Dawson, Garfield, McCone, Prairie, Richland, Wibaux | 3 hr |
| Apr 29, 7:45 PM MDT | Special Weather Statement | GGW | Dawson, Richland | 60 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.